Introduction: Antiretrovirals have immensely increased the average life expectancy of HIV-positive patients. However, the incidence of QT interval prolongation and other arrhythmias has also increased.
Methods: Pubmed and Google Scholar were searched for relevant literature published between 1990 and 2019.
Results and discussion: HIV-positive patients with high viral load, low CD4 count, chronic inflammation, and autonomic neuropathy can develop QT interval prolongation. Another factor prolonging QT interval includes exposure to the HIV transactivator protein, which inhibits hERG K (+) channels controlling IKr K (+) currents in cardiomyocytes. Protease inhibitors inhibiting the CYP3A4 enzyme can also lead to QT interval prolongation. QT interval prolongation can potentially be exacerbated by opioids, antipsychotics, antibiotics, and antifungals, the adjunct medications often used in HIV-positive patients. Hepatic insufficiency in seropositive patients on antiretrovirals may also increase the risk of QT interval prolongation.
Conclusion: Baseline and follow-up EKG in the susceptible population is suggested.
Keywords: Antiretroviral; HIV-positive; QT-interval; Sudden cardiac death; Torsades de pointes.
Copyright © 2019 Cardiological Society of India. Published by Elsevier B.V. All rights reserved.